News

40-year-old died from botched IUD removal/tubal ligation surgery: lawsuit

The California woman lost two quarts of blood overnight through gradual internal bleeding, went into cardiac arrest, and died.
Mon Sep 16, 2013 - 5:38 pm EST

September 16, 2013 (LifeSiteNews.com) – A routine contraceptive procedure left a 40-year-old woman dead, according to a lawsuit filed by her widowed husband in California.

Nicole Lee Stein Caruso had a 40-minute medical procedure to remove her IUD and have a tubal ligation on April 13, 2011.

Image

However, a pinprick just three-by-four millimeters lacerted Caruso's left internal iliac artery, the main artery of the pelvis.

When she complained about her pain, her husband, Tom, reportedly gave her a Vicodin. When her discomfort persisted, Tom called Dr. Michael Synn, who performed the operation, but Synn did not return the call.

Nicole fell asleep. But she lost two quarts of blood overnight through gradual internal bleeding.

The tiny wound sent her into cardiac arrest, and she died.

Her husband has sued Clovis Community Medical Center and Dr. Hoa Pham, the anesthesiologist, for wrongful death. Dr. Pham denies any wrongdoing.

Dr. Synn has already settled out of court, according to the Fresno Bee.

Caruso's attorney gave his opening statement in the trial on Thursday in Fresno County Superior Court.

Image

The case resumed Monday.

Side effects from the IUD have cost lives since the long-acting abortifacient contraceptive was introduced onto the market in the 1970s. By 1974, the Dalkon Shield had caused a reported 17 deaths.

Despite changes to design the contraceptives device, which is implanted into a woman's uterus, it has continued to cost lives and hurt the women who use them.

Alice Myerhoff wrote this spring about developing toxic shock syndrome at the age of 40 from an IUD insertion.

Cynthia Solano sued Bayer, the maker of the Mirena IUD, this year, saying it tore through her uterus and caused kidney failure.

Click "like" if you are PRO-LIFE!

Steve Mosher of Population Research Institute has noted that the Mirena IUD’s side effects “include amenorrhea, intermenstrual bleeding and spotting, abdominal pain, pelvic pain, ovarian cysts, headache, migraines, acne, depression, and mood swings.”

Nonetheless, the American College of Obstetricians and Gynecologists (ACOG) released a study last November promoting IUD use among teenage girls. “Intrauterine devices and the contraceptive implant are safe and appropriate contraceptive methods for most women and adolescents,” it said.


  contraception, iud